Maryland, 2016

Heavy Rain in Maryland, July 29, 2016

July 29, 2016 · NWS AKQ · 6 events in 4 counties and zones

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 2:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
348 AM EDT FRI JUL 29 2016

.SYNOPSIS...
High pressure will remain off the Southeast coast today as a weak
frontal boundary lingers to the north of the area. This boundary
slides south this weekend and washes out over the area, before the
next cold front drops into the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest surface analysis shows a trough of low pressure across the
fa with a stalled frontal boundary across pa/nj. This frnt will
stay n of the local area today, with a weak thermal trough
remaining over the immediate area. Chance of rain will be lower
than previous days (only 20%) as shortwave energy is pushing ne of
the area already this morng, and little in the way of upr-level
support will remain. Also of note is this will be the first day in
six days without the need for a heat advisory. Hi temps in the upr
80s to lwr 90s and dewpts in the lo/mid 70s will yield heat
indices in the 100-104 range over extreme se va/ne nc and 90-100
elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Any ongoing convection will diminish this eveng/overnight
following the loss of daytime heating. Temps will bottom out in
the lo/mid 70s under a prtly/mstly cloudy sky.

For this weekend...the aforementioned boundary drops towards the
area and weakens. With a weak thermal trough in the vicinity and
upr-level trough over the eastern CONUS, there will be a good
chance (40-50%) of shras/tstms both days, with the precip again
being generally diurnally driven. Expect high temps in the upr 80s
to lwr 90s with low temps ranging through the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front finally begins to advance on the Mid Atlantic
Sunday night and is expected to cross the area during
Monday...stalling near the Carolinas into mid week. This
will keep a chance for thunderstorms in the forecast mainly
west of Ches Bay in Ern/Cntrl VA and NE NC Sun night
through Tue night. Meanwhile, sfc high pressure settles
over New England which will result in more seasonal temps
in the upper 80s and cooler dewpoints in the upper 60s to
lower 70s...effectively lowering heat indices into the
lower 90s in the extended forecast periods. In addition,
onshore winds develop by Tue morning and are expected to
persist through the rest of the week...thus having a
drying effect on the overall weather and reducing precip
chances below any mention.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Area of precip has moved north of the taf sites early this morng
with dry conditions expected to prevail today. Chances for
aftn/eveng shras/tstms (20%) are too low to warrant mention in the
tafs at this point. At RIC and SBY where rain occurred late
yesterday, expect some occasional low (mvfr/ifr) vsbys/cigs thru
the morng hrs. Elsewhere only expect vfr. Winds remain under 10 kt
thru the taf period.

OUTLOOK...There will be a better chance (40-50%) of shras/tstms
both days this weekend with a weak frontal boundary in the
vicinity. Periods of mvfr/ifr conditions are possible in any
tstms.

&&

.MARINE...
Sub-sca conditions are expected to prevail across the marine area
through the weekend into early next week. A weak cold front will
push through the region this morning producing a wind shift to nw
with speeds generally 10-15kt. The front drops south of the area
tonight resulting in an e wind of 5-10kt. The front lifts back to
the north Saturday into Saturday night with the wind becoming se 10-
15kt. The front settles over the region Sunday into Monday and
pushes off the coast Monday night into Tuesday. Seas average 2-3ft
through the period with 1-2ft waves in the Bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...BMD
AVIATION...MAS
MARINE...AJZ
Hazardous weather outlook, Jul 29, 1:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 AM EDT FRI JUL 29 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-300700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
258 AM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 10:23 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1123 PM EDT THU JUL 28 2016

VAZ077-078-085-290400-
NORTHUMBERLAND-MIDDLESEX-LANCASTER-
1123 PM EDT THU JUL 28 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
MIDDLESEX...NORTHUMBERLAND AND LANCASTER COUNTIES...

AT 1123 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES WEST OF TYLERTON TO GLENNS. MOVEMENT WAS
EAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  WHITE STONE AROUND 1140 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WATER
VIEW...LARA... LILIAN...BROWNS
STORE...NUTTSVILLE...WEEMS...BERTRAND...REEDVILLE...FLEETON AND HULL
NECK.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3795 7635 3789 7624 3788 7620 3782 7621
      3780 7623 3777 7623 3775 7627 3769 7626
      3766 7627 3763 7624 3766 7671 3770 7674
      3781 7658 3784 7656 3783 7652 3785 7651
      3786 7654 3796 7640
TIME...MOT...LOC 0323Z 258DEG 36KT 3797 7615 3757 7660

MINNICK
Special weather statement, Jul 28, 10:56 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1156 PM EDT THU JUL 28 2016

VAZ060-061-066>068-290445-
PRINCE EDWARD-AMELIA-NOTTOWAY-LUNENBURG-CUMBERLAND-
1156 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LUNENBURG...NOTTOWAY...
WESTERN AMELIA...PRINCE EDWARD AND SOUTHWESTERN CUMBERLAND
COUNTIES...

AT 1155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAMPDEN
SYDNEY...MOVING EAST AT 45 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF UP TO 1
INCH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HAMPDEN SYDNEY AROUND 1200 AM EDT.
  FARMVILLE...HAMPDEN SYDNEY COLLEGE AND LONGWOOD UNIVERSITY AROUND
  1205 AM EDT.
  GREEN BAY AROUND 1210 AM EDT.
  RICE AROUND 1215 AM EDT.
  BURKEVILLE AROUND 1220 AM EDT.
  CREWE AROUND 1225 AM EDT.
  JETERSVILLE AROUND 1230 AM EDT.
  AMELIA COURTHOUSE AROUND 1235 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...RODOPHIL...
BURKES TAVERN...OLIVEVILLE...SIMPLICITY...STODDERT...TUGGLE...DOMINY
CORNER...MURDOCKS AND RUBERMOUNT.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3727 7867 3734 7860 3739 7860 3740 7859
      3735 7855 3733 7849 3734 7846 3741 7841
      3744 7795 3701 7792 3705 7845 3708 7844
      3710 7850 3714 7852 3715 7855 3714 7859
      3717 7863 3719 7864 3720 7868
TIME...MOT...LOC 0355Z 266DEG 39KT 3722 7853

MINNICK
Special weather statement, Jul 28, 11:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 AM EDT FRI JUL 29 2016

MDZ023-VAZ099-290445-
SOMERSET-ACCOMACK-
1205 AM EDT FRI JUL 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SOMERSET
AND ACCOMACK COUNTIES...

AT 1205 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAWSONIA TO 13 MILES WEST OF EXMORE.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  LAWSONIA AROUND 1210 AM EDT.
  ONANCOCK AROUND 1240 AM EDT.
  ONLEY AROUND 1245 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
SAXIS...SHELLTOWN...
SANFORD...HARBORTON...MAPPSVILLE...TEMPERANCEVILLE...BLOXOM...BYRDTOW
N... LOCUSTVILLE AND TASLEY.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3754 7562 3756 7590 3753 7599 3776 7587
      3777 7593 3775 7599 3779 7603 3790 7597
      3790 7591 3797 7589 3795 7589 3796 7586
      3799 7589 3798 7586 3801 7563 3799 7562
      3801 7538 3802 7538 3804 7532
TIME...MOT...LOC 0405Z 261DEG 26KT 3794 7588 3761 7606

ZIMMERMAN
Special weather statement, Jul 28, 11:07 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1207 AM EDT FRI JUL 29 2016

VAZ076>078-085-520-522-290445-
EASTERN ESSEX-NORTHUMBERLAND-MIDDLESEX-LANCASTER-RICHMOND-EASTERN
KING AND QUEEN-
1207 AM EDT FRI JUL 29 2016

...A STRONG THUNDERSTORM WILL AFFECT MIDDLESEX...NORTHUMBERLAND...
LANCASTER...SOUTHEASTERN RICHMOND...EAST CENTRAL KING AND QUEEN AND
SOUTHEASTERN ESSEX COUNTIES...

AT 1206 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MORATTICO...OR 7 MILES NORTH OF URBANNA...MOVING EAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILMARNOCK...URBANNA...FAIR PORT...KING AND QUEEN COURT HOUSE...
ROBLEY...LANCASTER...MORATTICO...SHARPS...STEVENSVILLE...FARNHAM...
CENTER CROSS...CHURCH VIEW...WICOMICO CHURCH...JAMAICA...
HEATHSVILLE...LITTLE PLYMOUTH...WATER VIEW...LARA...
WARNER AND NUTTSVILLE.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3789 7623 3781 7622 3777 7623 3775 7627
      3769 7626 3757 7680 3759 7679 3760 7683
      3761 7682 3762 7687 3763 7685 3766 7688
      3766 7691 3769 7692 3769 7694 3775 7699
      3778 7694 3799 7644
TIME...MOT...LOC 0406Z 249DEG 26KT 3774 7658

SCALORA
Local storm report, Jul 28, 11:11 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1211 AM EDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     MARINE TSTM WIND 5 NW SILVER BEACH       37.54N 76.01W
07/28/2016  M50 MPH          ANZ631             VA   MESONET

            .

&&

NWS WAKEFIELD VA
IRIS SYSTEM
Special weather statement, Jul 28, 11:14 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 AM EDT FRI JUL 29 2016

VAZ061-062-068-069-290445-
AMELIA-POWHATAN-GOOCHLAND-CUMBERLAND-
1214 AM EDT FRI JUL 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOOCHLAND...
NORTHWESTERN AMELIA...WESTERN POWHATAN AND CUMBERLAND COUNTIES...

AT 1213 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CUMBERLAND...
MOVING EAST AT 45 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF UP TO 1
INCH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SUNNYSIDE AROUND 1225 AM EDT.
  BALLSVILLE...TOBACCOVILLE AND TRENHOLM AROUND 1230 AM EDT.
  POWHATAN AND MACON AROUND 1240 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRAYS
SIDING...TRENTON
MILLS...MICHAUX...JEFFERSON...MAIDENS...ASHBY...IRWIN...LAKE
POWHATAN... PROVOST AND ELK HILL.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3762 7826 3771 7823 3777 7790 3776 7789
      3776 7786 3744 7791 3740 7842
TIME...MOT...LOC 0413Z 264DEG 40KT 3749 7830

MINNICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Worcester

When
July 29, 4:00 AM EST
Where
Worcester County, 3.04 mi ENE of Bishopville
Reported by
CoCoRaHS
Coordinates
38.450, -75.130

Rainfall total of 2.24 inches was reported from July 28.

Heavy Rain, Somerset

When
July 29, 6:00 AM EST
Where
Somerset County, Deal Is
Reported by
CoCoRaHS
Coordinates
38.150, -75.950

Rainfall total of 2.21 inches was reported from July 28.

Heavy Rain, Wicomico

When
July 29, 6:00 AM EST
Where
Wicomico County, 0.69 mi N of Chesapeake Hgts
Reported by
CoCoRaHS
Coordinates
38.390, -75.500

Rainfall total of 2.57 inches was reported from July 28.

Heavy Rain, Worcester

When
July 29, 6:00 AM EST
Where
Worcester County, 3 mi SW of Ocean Pines
Reported by
CoCoRaHS
Coordinates
38.370, -75.160

Rainfall total of 2.84 inches was reported from July 28.

Heavy Rain, Dorchester

When
July 29, 6:00 AM EST
Where
Dorchester County, 1.08 mi W of East New Market
Reported by
CoCoRaHS
Coordinates
38.600, -75.920

Over two inches of rain fell in one hour and minor street flooding occurred on July 28.

Heavy Rain, Worcester

When
July 29, 7:00 AM EST
Where
Worcester County, 3.87 mi SE of Ironshire
Reported by
CoCoRaHS
Coordinates
38.240, -75.180

Rainfall total of 2.69 inches was reported from July 28.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654046, 654049, 654050, 654051, 654053, 654052.